Thunderstorm Wind, Cerro Gordo
- When
- July 17, 8:30 PM CST
- Where
- Cerro Gordo County, Clear Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.133, -93.383
A hot and unstable airmass was in place over Iowa during the afternoon of the 17th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A hot and unstable airmass was in place over Iowa during the afternoon of the 17th. A cold front moved in from the northwest as an unseasonably strong upper level short wave moved across the northern U.S. Afternoon temperatures in western and central Iowa reached the mid to upper 90s with surface dew points in the upper 60s to low 70s. Initially the airmass was capped with 700 mb temperatures above +15 C, which limited convection. By early evening, some cooling began to move in aloft. Temperatures at 700 mb fell to +12 and thunderstorms began to develop along the cold front. By that time CAPE values were in the 3500 to 4000 J/kg range with lifted indices near -9 C. Hail was limited with the freezing level around 15,500 feet. A line of thunderstorms developed and moved east across the state. Many of the storms produced winds of 45 to 55 MPH and some small hail. As the storms moved through central Iowa, a 68 MPH wind gust occurred west of Des Moines near Waukee, though damage was minor. Over north central Iowa, a corn field was totally flattened by high winds north of Leland, and 18 inch diameter trees were toppled in Clear Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 1:54 PM CST, 6 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 254 PM CDT SUN JUL 17 2005 .DISCUSSION...(TONIGHT-WED) COLD FRONT CURRENTLY LOCATED OVER FROM NW MN TO ERN NEBRASKA. 12Z UPPER AIR ANALYSIS REVEALED A STRONG MID LEVEL CAP IN PLACE ALONG THE BOUNDARY WITH +14C TO +18C 700 MB TEMPERATURES ALONG THE BOUNDARY. LATEST WATER VAPOR IMAGERY REVEALS A STRONG SHORT WAVE ACRS CNTRL NORTH DAKOTA AND THRU WYOMING. THE LATEST FRAMES SUGGEST THE SHORT WAVE ENERGY IS DIVERGING WITH A SECTION LIFTING NORTHEAST INTO CANADA AND ANOTHER AIMING FOR THE MID MO RIVER VALLEY. THE 19Z ANALYSIS SHOWS THAT MIXED LAYER CINS HAVE DROPPED TO AROUND 50-75 J/KG WHILE MID LEVEL LAPSE RATES HAVE INCREASED TO 7-7.5. APPROACHING SHORT WAVE WILL CONTINUE TO COOL THE MID LEVEL TEMPERATURES AND THE CAP WILL EVENTUALLY GIVE WAY THIS EVENING WITH THUNDERSTORMS DEVELOPING. SOME CONCERNS STILL TONIGHT WITH THE ENERGY SPLIT AND WITH MORE FAVORABLE SFC CONVERGENCE NORTH AND SOUTHWEST OF THE STATE...THAT CONVECTION MAY SPLIT A PORTION OF THE AREA...MOST NOTABLY CNTRL IA. A FEW SEVERE STORMS REMAIN POSSIBLE WITH MARGINAL SIZED HAIL AND WIND HOWEVER ANY STORMS THAT DO BECOME SEVERE WILL LIKELY BE OF SHORT DURATION WITH STRONG UPDRAFTS DIFFICULT TO SUSTAIN WITH LACK OF LARGE SCALE ASCENT. A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTHEAST MONDAY MORNING BEFORE CLEARING THE AREA BY THE AFTERNOON WITH MUCH DRIER AIR FILTERING INTO THE STATE. OVERALL MONDAY WILL BE THE MOST PLEASANT DAY OF THE UPCOMING FORECAST WITH THE LESS HUMID CONDITIONS. A RELATIVELY COOL NIGHT MONDAY NIGHT WITH HIGH PRESSURE CENTERED OVER IOWA. RETURN FLOW DEVELOPS TUESDAY ALONG WITH VERY STRONG THETA-E ADVECTION OVER THE NW TUESDAY NIGHT. HAVE INTRODUCED LOW POPS OVER THE NW WITH THIS RETURN. A WARM FRONT LIFTS INTO SRN MN ON WEDNESDAY AND THIS WILL LIKELY BE THE START OF A VERY WARM PERIOD WITH ALL SIGNS POINTING TO 3 TO 5 DEGREES WARMER THAN TODAYS HIGHS AND POTENTIALLY THE FIRST 100 DEGREE TEMPERATURE IN CENTRAL IOWA IN 2 YEARS THOUGH A GREATER POTENTIAL EXISTS LATTER IN THE PERIOD. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SRN MN WED NIGHT AND CORFIDI VECTORS SUGGEST THAT IF AN MCS CAN BECOME ROOTED IT WILL PROPAGATE SOUTH INTO NORTH CENTRAL AND NORTHEAST IOWA. THE SFC BOUNDARY MAY SAG BACK INTO IOWA ON THURSDAY AND COOL THE NORTH DOWN BRIEFLY. THE FRONT LIFTS BACK NORTH FRIDAY WITH STRONG SOUTHWEST FLOW EXPECTED THROUGH SUNDAY. A BETTER CHANCE FOR TEMPERATURES TO REACH 100 DEGREES STILL LOOKS TO BE SATURDAY WITH 1000-850MB AND 1000-500 MB THICKNESSES MAXIMIZED ALONG WITH MID TO UPPER 20S CELSIUS. HAVE GONE AROUND 5 DEGREES ABOVE MEX GUIDANCE DURING THE EXTENDED PERIOD WITH THE MEX TRENDING TOO MUCH TOWARD CLIMATOLOGY DURING THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT SUN JUL 17 2005 IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-081- 092-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR- 317 PM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN 7 PM SUNDAY EVENING AND 1 AM MONDAY. SOME THUNDERSTORMS MAY PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS ABOVE 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 PM AND 1 AM MONDAY. IAZ028-038-039-049-050-060>062-072>075-082>086-093>097-181100- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 317 PM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN 1 AM AND 6 AM MONDAY. AN ISOLATED STORM COULD PRODUCE NICKEL SIZE HAIL AND A WIND GUST TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY LINGER SOUTH OF A WATERLOO TO CRESTON LINE EARLY MONDAY MORNING. A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY.
The Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458247, 5458248, 5458249, 5458246.